Register Today!
Receive our eNewsletters. Signup
EndocrineWeb Community Advice

Graves Disease...A'm I Overmedicated?!?

From: CharmAngeL - 2 years 15 weeks ago

I have graves disease and my doctor prescribed a 20mg methimazole once a day. After two weeks I took tsh and ft4 bloodtest. The results are:
TSH - .01
FT4 - 37

My doctor told me that my ft4 is still high so he doubled the dosage to 20mg methimazole twice a day.

After two weeks of taking the double dosage I feel unwell...joint and chest pains. I even had my tummy bulging as if I'm always full....dont know why... So I decided to have bloodtests again and the results are:
TSH - .005
FT4 - 13.65
My endocrinologist is out of town and she"ll be back after two weeks time. I decided to take a single dose of 20mg methimazole as it makes me feel better and besides I'm afraid if I continue on doubling it I might become hypo? No idea here...it's only been six weeks since my diagnosis.

Do you find this discussion helpful?
0

3 Responses

Is this good advice?
0

Wow CharmAngel,
That appears to be a high dosage of methimazole. I would only do what your endocrinologist tells you. Not a regular MD. I was diagnosed with Grave Diseases 6 years ago. I have taken methimazole 5 mg every day and then alternate with 5 mg at night along with the every morning dosage. When I started taking methimazole/tapazole I started gaining large amounts of weight the first 2 months and a little after that. My endocrinologist does feel it is time for the thyroid to be removed.
CharmAngel, it will make you ache some. But it shouldn't be as bad as what you are describing. Whatever the dosage was that your endocrinologist has prescribe then take that dosage until you get to see her. In the mean time, calm down, don't stress out too much. It all takes time, getting the dosage right. You may very well be allergic to the medication.

Is this good advice?
0

I am now on 50 mg of Methimazole. I take 30 mg in the morning and and 20 at night. The reason for this is because I switched doctors. In addition to the weight gain, I am now diagnosed with sleep apnea which I contribute as a response to the weight gain. Had I not switched doctors, I would have never known about the apnea or that my condition was not improving. Thanks to my current doctor she is moving much more quickly to get me to the iodine radiation treatment. Had I stayed with my current doctor I would still be waiting on the next doctors visit in 4 months. In addition, the Apnea caused me to have a TIA stroke, and the former doctor did nothing to determine what caused it. You may have to seek other sources.

Is this good advice?
0

Every endo is so different. Mine is against radiation treatment completely, for him it is treatment with meds and if no result in 6 months then remove the thyroid. But I like this guy, he´s so open about anything you ask him. I am hyper by the way, diagnosed 3 months ago. First thing he told me was, be careful with what you eat and do not overeat, methimazole makes you gain weight. I am on 5 mg a day two days in a row and then 2.5 mg a day with 20 mg a day of beta blocker, but my heart rate is normal again so I´m guessing next visit he´ll take the blocker away. I am feeling better now, the incessant sweating has stopped, I am starting to feel my body´s heat somewhat normal again but still feeling tired when 5 pm hits. Social life for the moment is gone, have none as I have no desire to go out at all. Some symptons are still there, but I am confident they will be declining as I have felt better now that the methimazole has started to kick in. What really scares me now is that I have no desire at all to take part in anything at all. For the moment, life as I know it has left me now. Hopefully, everything will be back to normal in a year at least.

SHOW MAIN MENU
SHOW SUB MENU